The Annals of Mathematical Statistics

On a Stochastic Approximation Method

K. L. Chung

Full-text: Open access

Abstract

Asymptotic properties are established for the Robbins-Monro [1] procedure of stochastically solving the equation $M(x) = \alpha$. Two disjoint cases are treated in detail. The first may be called the "bounded" case, in which the assumptions we make are similar to those in the second case of Robbins and Monro. The second may be called the "quasi-linear" case which restricts $M(x)$ to lie between two straight lines with finite and nonvanishing slopes but postulates only the boundedness of the moments of $Y(x) - M(x)$ (see Sec. 2 for notations). In both cases it is shown how to choose the sequence $\{a_n\}$ in order to establish the correct order of magnitude of the moments of $x_n - \theta$. Asymptotic normality of $a^{1/2}_n(x_n - \theta)$ is proved in both cases under a further assumption. The case of a linear $M(x)$ is discussed to point up other possibilities. The statistical significance of our results is sketched.

Article information

Source
Ann. Math. Statist. Volume 25, Number 3 (1954), 463-483.

Dates
First available: 28 April 2007

Permanent link to this document
http://projecteuclid.org/euclid.aoms/1177728716

JSTOR
links.jstor.org

Digital Object Identifier
doi:10.1214/aoms/1177728716

Mathematical Reviews number (MathSciNet)
MR64365

Zentralblatt MATH identifier
0059.13203

Citation

Chung, K. L. On a Stochastic Approximation Method. The Annals of Mathematical Statistics 25 (1954), no. 3, 463--483. doi:10.1214/aoms/1177728716. http://projecteuclid.org/euclid.aoms/1177728716.


Export citation